Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 111, NWS Tucson, AZ

September 6, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 6, 2006, 2:57 PM MST for Pima County, Arizona. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2006, 2:57 PM MST (21:57 UTC)
Expired
Sep 6, 2006, 3:15 PM MST
In force
18 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 062158
FFWTWC
AZC019-062315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
257 PM MST WED SEP 6 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 415 PM MST

* AT 253 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING POSSIBLE FROM A THUNDERSTORM OVER THE CATALINA     
  MOUNTAINS. DOPPLER RADAR WAS ESTIMATING OVER 3 INCHES HAD FALLEN   
  WITH THIS STORM. RAIN GAUGES ON THE CATALINAS INDICATED AMOUNTS    
  AROUND 1 INCH.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT      
  LEMMON/SUMMERHAVEN AND SABINO CANYON. 

FLOOD WATERS WILL LIKELY MOVE DOWN SABINO CANYON WITH A CREST 
EXPECTED TO REACH SABINO DAM BY AROUND 400 PM MST.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3234 11087 3230 11058 3252 11067 3251 11091

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 062231
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
331 PM MST WED SEP 6 2006

AZC019-062315-
PIMA AZ-
331 PM MST WED SEP 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 326 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM POSSIBLY PRODUCING FLASH FLOODING OVER THE 
SANTA CATALINA MOUNTAINS AND ALSO NEAR SAGUARO NATIONAL PARK EAST. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
LEMMON/SUMMERHAVEN...SABINO CANYON AND SAGUARO NATIONAL PARK EAST. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AND OTHER LOW LYING AREAS WHICH ARE SUBJECT TO 
FLOODING.

FLOOD WATERS WILL MOVE DOWN SABINO CANYON WHICH WILL CREST AT SABINO 
DAM BY AROUND 400 PM MST. IN ADDITION...A STORM ALSO DEVELOPED NEAR 
SAGUARO NATIONAL PARK EAST. RADAR IS ESTIMATING THAT THIS STORM IS 
PRODUCING AMOUNTS IN EXCESS OF 3 INCHES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3219 11080 3219 11062 3229 11057 3239 11058
      3245 11073 3250 11093

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 062253
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST WED SEP 6 2006

AZC019-062315-
PIMA AZ-
353 PM MST WED SEP 6 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 347 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM POSSIBLY PRODUCING FLASH FLOODING OVER THE 
SANTA CATALINA MOUNTAINS INCLUDING SABINO CANYON. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNT 
LEMMON/SUMMERHAVEN...SABINO CANYON AND SAGUARO NATIONAL PARK EAST. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.

FLOOD WATERS WILL MOVE DOWN SABINO CANYON WHICH WILL CREST AT SABINO 
DAM BY AROUND 400 PM MST. IN ADDITION...A STORM ALSO DEVELOPED NEAR 
SAGUARO NATIONAL PARK EAST AND HAS SINCE MOVED TOWARD THE EASTERN 
PORTIONS OF THE TUCSON METRO AREA. RADAR IS ESTIMATING THAT THIS 
STORM IS PRODUCING AMOUNTS IN EXCESS OF 2.5 TO 3 INCHES ON THE FAR 
EAST SIDE OF TUCSON AND NORTH OF SAGUARO NATIONAL PARK EAST. AMOUNTS 
OVER AN INCH ARE INDICATED A BIT FARTHER WEST...CLOSER TO TOWN. 

SOME RECENT RAINFALL AMOUNTS FROM GAUGES AROUND THE AREA INCLUDE:

MOUNT LEMMON                     1.06 INCHES...
SAMANIEGO                        0.71 INCHES...
TANQUE VERDE GUEST RANCH         0.63 INCHES...
MOUNT LEMMON HWY & MILE POST 3   0.51 INCHES...
SPOTTER ON REDINGTON ROAD        0.80 INCHES...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3215 11087 3208 11060 3229 11057 3239 11058
      3244 11069 3246 11092 3225 11094

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 1:45 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 6, 1:45 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST WED SEP 6 2006

.SYNOPSIS...ENOUGH MOISTURE WILL REMAIN ACROSS SOUTHEAST ARIZONA FOR
A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEK.

&&

.DISCUSSION...RIDGE BUILDING ALONG THE WEST COAST...NORTHWEST TO
NORTHERLY FLOW AT MID TO UPPER LEVELS. RIDGE NOT STACKED WELL
THROUGH TO THE SURFACE...ORIENTATION SEES WEAK MID LEVEL FLOW
BECOMING EASTERLY AT LOW TO MID LEVELS. AREA OF DRIER AIR
TEMPORARILY UPSTREAM AT MOST LEVELS TRANSITIONING FROM NORTHEAST
ARIZONA AND NEW MEXICO. 12Z KTUS SOUNDING PRECIPITABLE WATER DOWN TO
1.28 WITH A SUBSIDENCE INVERSION AT H5. SHOULD CONTINUE TO STRUGGLE
TO GET OFF THE MOUNTAINS TODAY AFTER INITIAL BUILDUPS...MAYBE
ISOLATED COVERAGE IN VALLEYS THIS AFTERNOON AND EVENING. WEAK STORM
MOTION...SO LOCALLY HEAVY RAIN POSSIBLE.

A WEAK TROUGH WITH FAVORABLE JET DYNAMICS FOR SOUTHEAST ARIZONA
COMBINED WITH SUFFICIENT MOISTURE WILL GENERATE MORE WIDESPREAD AND
STRONGER THUNDERSTORM COVERAGE BY LATE THURSDAY THROUGH FRIDAY AND
INTO SATURDAY. DRY NORTHWESTERLY TO WESTERLY FLOW AS THE RIDGE
RETREATS AND HIGHER LATITUDE SYSTEMS BECOME MORE FREQUENT NEXT WEEK.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:35 PM MSTFlash Flood WarningTWCCochise25 min
Sep 6, 4:15 PM MSTFlash Flood WarningTWCPima

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.